Winter Storm, Cascades in Lane County
- When
- January 31, 7:00 AM PST to 10:00 PM PST
- Where
- Cascades in Lane County forecast zone
- Reported by
- DEPT OF HIGHWAYS
A moisture-laden Pacific storm brought heavy snow to the northwest Oregon Cascades. Some snow accumulations for this event are listed as follows:Mt.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PQR wrote it up.
A moisture-laden Pacific storm brought heavy snow to the northwest Oregon Cascades. Some snow accumulations for this event are listed as follows:Mt. Hood Meadows at 21"Bennet Pass at 23"Timberline Ski Resort at 15"
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Portland, OR wrote its last area forecast discussion before the first event at Jan 31, 2:53 AM PST, 4 hours 7 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PORTLAND OR
253 AM PST TUE JAN 31 2006
.SYNOPSIS...THE NEXT STRONG WARM FRONT WILL MOVE INTO THE FORECAST
AREA LATER THIS MORNING...FOLLOWED BY A STRONG COLD FRONT TONIGHT.
THIS SYSTEM WILL GIVE ANOTHER ROUND OF WIND TO THE OREGON COAST WITH
HEAVY SNOW IN THE CASCADES. UNSETTLED CONDITIONS WILL CONTINUE INTO
THE WEEKEND...WITH ANOTHER POTENTIALLY STRONG STORM FRI NIGHT AND
SAT.
&&
.SHORT TERM...AT 10Z SATELLITE WATER VAPOR SHOWS HIGH CLOUDS HAVE
ALREADY REACHED THE COAST AHEAD OF THE NEXT STRONG PAC SYSTEM. THIS
SYSTEM AGAIN HAS TAPPED INTO TROPICAL MOISTURE ALTHOUGH SATELLITE
SUGGESTS THIS FEED MAY BE WEAKENING. SUSPECT MODELS WILL BE A LITTLE
SLOW WITH THE ONSET OF PRECIPITATION THIS MORNING...BUT COASTAL AND
COAST RANGE HEAVY RAIN SHOULD COMMENCE ON SCHEDULE THIS AFTERNOON AND
EARLY EVENING AS THE STRONG WARM FRONT MOVES THROUGH. ADDITIONAL
HEAVY RAIN AS THE COLD FRONT BARROWS ONSHORE LATE THIS EVENING. HIGH
WIND WARNING LOOKS GOOD FOR THE N AND CENTRAL OREGON COAST THIS
AFTERNOON AND EVENING ESPECIALLY TILLAMOOK COUNTY S. FLOW APPEARS TOO
EASTERLY FOR HIGH WINDS ALONG THE S WA COAST.
SNOW AMOUNTS WILL BE A PROBLEM IN THE CASCADES AS THE WARM FRONT
RAISES SNOW LEVELS THIS EVENING. SHOULD GET A DECENT SHOT OF SNOW
THIS AFTERNOON AT PASSES BUT THEN THE SNOW LEVEL SHOULD RISE ABOVE
6000 FEET AS LEAST OREGON CASCADES THIS EVENING. SNOW LEVELS FALL
BACK TO THE PASSES AFTER MIDNIGHT AS THE COLD FRONT MOVES INTO THE
CASCADES...AND WITH STRONG DYNAMICS AND INCREASING OROGRAPHIC FLOW
EXPECT HEAVY AMOUNTS INTO EARLY WED.
UNSETTLED SHOWERY CONDITIONS FOR WED AND THU ALTHOUGH MODELS SHOW
ANOTHER WEAKER SYSTEM MOVING RAPIDLY THROUGH AROUND WED NIGHT OR
EARLY THU.
.LONG TERM...NO CHANGES. PREVIOUS DISCUSSION FOLLOWS...
(THURSDAY NIGHT THROUGH MONDAY) A STRONG LOW IS THE
FIRST FEATURE OF INTEREST IN THE EXTENDED PERIOD. MODELS ARE
RELATIVELY CONSISTENT IN REPRESENTING THE LOW IN THE NORTH PACIFIC.
WHILE RUN TO RUN CONSISTENCY ON THE LOWS LANDFALL LOCATION (SAY IT
TEN TIMES FAST) IS POOR...THE 12Z GFS AND THE 12Z ECMWF ARE
CONSISTENT IN PUSHING THE LOW FARTHER NORTHWARD INTO CANADA FOR ITS
LANDFALL SATURDAY MORNING. CANADIAN HAS SIMILAR PATH FOR LOW WITH
LANDFALL BETWEEN VANCOUVER ISLAND AND QUEEN CHARLOTTES. WITH THE
MODELS GENERAL AGREEMENT IN PATH OF THE DEEP LOW - HAVE PUSHED POPS
TO LIKELY ON THE COAST FRI AND SAT AS THE TROUGH MOVES NORTH AND CWA
IS IN THE WARM SECTOR OF APPROACHING SYSTEM. HAVE LEFT MAINLY CHANCE
IN THE INTERIOR AS COAST RANGE COULD BLOCK PRECIP...AND/OR LOW MAY
BE TOO FAR OFFSHORE TO GENERATE PRECIP INLAND. THEN...SECOND FEATURE
OF INTEREST IS THE UPPER RIDGE THAT BEGINS TO BUILD OVER THE
NORTHWEST BY THE END OF NEXT WEEKEND INTO EARLY NEXT WEEK. GFS AND
ECMWF SHOW A WEAK AMPLITUDE RIDGE/TROUGH OVER THE NORTHWEST DURING
THE WEEKEND...THEN A BUILDING RIDGE FOR MONDAY AS A TROUGH DEEPENS
OVER THE SOUTHWEST U.S. KWE.
&&
.AVIATION...NO MAJOR CHANGES TO UPCOMING 12Z TAFS. VFR CONDITIONS
WILL GIVE WAY TO INCREASING MVFR AFT 18Z AS WARM FRONT MOVES ACROSS
THE AREA. COLD FRONT DUE TO ARRIVE ON COAST AROUND 04Z...BUT PLENTY
OF INCREASING SOUTHERLY FLOW. NOT A STRONG OFFSHORE FLOW THROUGH THE
GORGE SO LIMITED LLWS CONCERNS. FLIGHT CONDITIONS BECOME WORSE AFT
00Z WITH LOW MVFR AND EVEN SOME IFR CONDITIONS ON COAST BEGIN TO
MOVE INLAND. CLOUDCASTER...ROCKEY.
&&
.MARINE...CURRENT FORECAST TREND LOOKS GOOD. SHOULD SEE GALES
DEVELOPING BY LATE MORNING...BECOMING STORM FORCE CONDITIONS ON THE
OREGON COASTAL WATERS AFTER 2 PM. STRONGEST WIND GUSTS COULD HIT 55
KT LATE THIS AFTERNOON AND EVENING. FRONT MOVES ACROSS THE COASTAL
WATERS WITH WINDS EASING TO SMALL CRAFT AROUND MIDNIGHT. COMBINED
SEAS WILL CLIMB AGAIN...APPROACHING 20 FT TONIGHT AND HOLDING IN THE
UPPER TEENS ON WED. SEACASTER...ROCKEY.
&&
.PRELIMINARY POINT POPS
AST ++687 PDX 9+675 SLE 9+674 EUG 8+664
&&
.PQR WATCHES/WARNINGS/ADVISORIES
.OR/WA...STORM WARNING CAPE SHOALWATER TO FLORENCE THIS AFTERNOON
AND EVENING.
SMALL CRAFT ADVISORY FOR ROUGH COLUMBIA BAR THROUGH TONIGHT.
WINTER STORM WARNING S WA AND N AND CENTRAL OREGON CASCADES
THIS AFTERNOON THROUGH WED MORNING.
.OR......HIGH WIND WARNING NORTH AND CENTRAL OREGON COAST THIS
AFTERNOON AND EVENING.
MORE WEATHER INFORMATION ONLINE AT...
HTTP://WEATHER.GOV/PORTLAND
THIS DISCUSSION IS FOR NORTHWEST OREGON AND SOUTHWEST WASHINGTON FROM
THE CASCADE CREST TO 60 NAUTICAL MILES OFFSHORE. THE AREA IS COMMONLY
REFERRED TO AS THE FORECAST AREA.HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PORTLAND OR 534 AM PST TUE JAN 31 2006 ORZ003>010-012-WAZ020>023-039-040-011400- COAST RANGE OF NORTHWEST OREGON- CENTRAL COAST RANGE OF WESTERN OREGON-LOWER COLUMBIA- GREATER PORTLAND METRO AREA-CENTRAL WILLAMETTE VALLEY- SOUTH WILLAMETTE VALLEY-WESTERN COLUMBIA RIVER GORGE- NORTHERN OREGON CASCADE FOOTHILLS- CASCADE FOOTHILLS IN LANE COUNTY-WILLAPA HILLS- SOUTH WASHINGTON COAST-I-5 CORRIDOR IN COWLITZ COUNTY- GREATER VANCOUVER AREA-SOUTH WASHINGTON CASCADE FOOTHILLS- 534 AM PST TUE JAN 31 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR INTERIOR PORTIONS OF NORTHWEST OREGON AND SOUTHWEST WASHINGTON. .DAY ONE...TODAY AND TONIGHT A FLOOD WATCH IS IN EFFECT THROUGH TONIGHT. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. PZZ250-255-270-275-011400- COASTAL WATERS FROM CAPE SHOALWATER WA TO CASCADE HEAD OR OUT 20 NM-COASTAL WATERS FROM CASCADE HEAD TO FLORENCE OR OUT 20 NM- WATERS FROM CAPE SHOALWATER WA TO CASCADE HEAD OR FROM 20 TO 60 NM-WATERS FROM CASCADE HEAD TO FLORENCE OR FROM 20 TO 60 NM- 534 AM PST TUE JAN 31 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST OREGON AND SOUTHWEST WASHINGTON COASTAL WATERS. .DAY ONE...TODAY AND TONIGHT A STORM WARNING IS IN EFFECT FOR THIS AFTERNOON AND EVENING. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY GALE FORCE WINDS ARE EXPECTED AROUND FRIDAY AND SATURDAY. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. ORZ011-013-WAZ019-011400- NORTHERN OREGON CASCADES-CASCADES IN LANE COUNTY- SOUTH WASHINGTON CASCADES- 534 AM PST TUE JAN 31 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CASCADE PORTIONS OF NORTHWEST OREGON AND SOUTHWEST WASHINGTON. .DAY ONE...TODAY AND TONIGHT A WINTER STORM WARNING IS IN EFFECT THIS AFTERNOON AND TONIGHT. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY SNOW WILL CONTINUE AT TIMES THIS WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER REPORTS OF SNOW LIKELY WILL BE NEEDED TODAY AND FOR THE NEXT FEW DAYS. ORZ001-002-011400- NORTH OREGON COAST-CENTRAL OREGON COAST- 534 AM PST TUE JAN 31 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR COASTAL PORTIONS OF NORTHWEST OREGON. .DAY ONE...TODAY AND TONIGHT A HIGH WIND WARNING IS IN EFFECT FOR THIS AFTERNOON AND EVENING. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY STRONG WINDS ARE POSSIBLE AROUND FRIDAY AND SATURDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER REPORTS OF WIND LIKELY WILL BE NEEDED TODAY AND FOR THE NEXT FEW DAYS.
2 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oregon in 2006Every state in 2006This day in weather historyWarnings in Oregon, January 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5487081, 5487082.